Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Inf-sup condition for spherical polynomials and radial basis functions on spheres


Authors: Ian H. Sloan and Holger Wendland
Journal: Math. Comp. 78 (2009), 1319-1331
MSC (2000): Primary 65D05; Secondary 41A05, 41A29
DOI: https://doi.org/10.1090/S0025-5718-09-02207-8
Published electronically: January 22, 2009
MathSciNet review: 2501052
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Interpolation by radial basis functions and interpolation by polynomials are both popular methods for function reconstruction from discrete data given on spheres. Recently, there has been an increasing interest in employing these function families together in hybrid schemes for scattered data modeling and the solution of partial differential equations on spheres. For the theoretical analysis of numerical methods for the associated discretized systems, a so-called inf-sup condition is crucial. In this paper, we derive such an inf-sup condition, and show that the constant in the inf-sup condition is independent of the polynomial degree and of the chosen point set, provided the mesh norm of the point set is sufficiently small. We then use the inf-sup condition to derive a new error analysis for the hybrid interpolation scheme of Sloan and Sommariva.


References [Enhancements On Off] (What's this?)

  • 1. I. Babuska, The finite element method with Lagrangian multipliers, Numer. Math., 20 (1973), pp. 179-192. MR 0359352 (50:11806)
  • 2. F. Brezzi, On the existence, uniqueness and approximation of saddle-point problems arising from Lagrangian multipliers, Rev. Française Automat. Informat. Rech. Opér. Anal. Numer., 8 (1974), pp. 129-151. MR 0365287 (51:1540)
  • 3. J. Duchon, Sur l'erreur d'interpolation des fonctions de plusieurs variables par les $ D^m$-splines, Rev. Française Automat. Informat. Rech. Opér. Anal. Numer., 12 (1978), pp. 325-334. MR 519016 (80j:41052)
  • 4. H.C. Elman, D.J. Silvester and A.J. Wathen, Finite Elements and Fast Iterative Solvers: with Applications in Incompressible Fluid Dynamics, Oxford University Press, New York, 2005. MR 2155549 (2006f:65002)
  • 5. Q. Le Gia, F. Narcowich, J. Ward and H. Wendland, Continuous and discrete least-squares approximation by basis functions on spheres, J. Approx. Theory, 143 (2006), pp. 124-133. MR 2271729 (2007k:41078)
  • 6. S. Hubbert and T.M. Morton, A Duchon framework for the sphere, J. Approx. Theory, 129 (2004), pp. 28-57. MR 2070179 (2005h:41047)
  • 7. S. Hubbert and T.M. Morton, $ L_p$-error estimates for radial basis function interpolation on the sphere, J. Approx. Theory, 129 (2004), pp. 58-77. MR 2070180 (2005d:41005)
  • 8. K. Jetter, J. Stöckler and J. Ward, Error estimates for scattered data interpolation on spheres, Math. Comput., 68 (1999), pp. 733-747. MR 1642746 (99i:41032)
  • 9. C. Müller, Spherical Harmonics, Springer-Verlag, Berlin, 1966. MR 0199449 (33:7593)
  • 10. F.J. Narcowich, J.D. Ward and H. Wendland, Sobolev bounds on functions with scattered zeros, with applications to radial basis functions surface fitting, Maths. Comput., 74 (2005), pp. 743-763. MR 2114646 (2005k:41051)
  • 11. I.H. Sloan and A. Sommariva, Approximation on the sphere using radial basis functions plus polynomials, Advances in Computational Mathematics, 29 (2008), pp. 147-177. MR 2420870
  • 12. H. Wendland, Scattered Data Approximation, Cambridge Monographs on Applied and Computational Mathematics, Cambridge University Press, Cambridge, UK, 2005. MR 2131724 (2006i:41002)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65D05, 41A05, 41A29

Retrieve articles in all journals with MSC (2000): 65D05, 41A05, 41A29


Additional Information

Ian H. Sloan
Affiliation: School of Mathematics and Statistics, University of New South Wales, Sydney, NSW, 2052, Australia
Email: i.sloan@unsw.edu.au

Holger Wendland
Affiliation: Department of Mathematics, University of Sussex, Brighton, BN1 9RF, England
Email: h.wendland@sussex.ac.uk

DOI: https://doi.org/10.1090/S0025-5718-09-02207-8
Keywords: Inf-sup, sphere, radial basis function, spherical polynomial, hybrid approximation
Received by editor(s): December 17, 2007
Received by editor(s) in revised form: August 6, 2008
Published electronically: January 22, 2009
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society